Missouri, 2008

Flood in Missouri, January 8, 2008

January 8, 2008 · NWS EAX · 1 event in 1 county or zone

Thunderstorms deposited heavy rains in the Petite Saline Creek watershed on January 8, 2008. This resulted in minor flooding near Boonville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms deposited heavy rains in the Petite Saline Creek watershed on January 8, 2008. This resulted in minor flooding near Boonville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 8, 5:35 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 8, 5:35 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
535 PM CST TUE JAN 8 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/343 PM CST TUE JAN 8 2008/
MAIN FORECAST CONCERN FOR THE SHORT TERM (TONIGHT THROUGH THURSDAY
NIGHT) IS WITH EXITING PRECIPITATION LATE THIS AFTERNOON...AND THE
NEXT SHORT WAVE MOVING THROUGH THE AREA ON THURSDAY.

INITIAL SHORT WAVE THAT BROUGHT ALL THE SEVERE WEATHER TO MISSOURI
MONDAY...IS MOVING EAST OF THE MISSISSIPPI RIVER LATE THIS
AFTERNOON. A WEAK DEFORMATION BAND OF PRECIPITATION IS SLIDING
ACROSS THE FORECAST AREA AT THIS TIME...AND TIMING OFF OF RADAR
WOULD SHOW IT EAST OF THE FORECAST AREA BY 00Z. AS SOON AS THIS BAND
MOVES OUT...SHOULD SEE RAPID CLEARING...AS A SURFACE RIDGE MOVES
ACROSS THE REGION FOR TONIGHT. RIDGING WILL BE BRIEF AS THE NEXT
SHORT WAVE WILL BE HEADING INTO THE ROCKIES BY 12Z WED...WITH LEE
SIDE SURFACE TROUGH DEVELOPING IN THE HIGH PLAINS...AIDING IN
STRENGTHENING OUR RETURN FLOW FOR A QUICK WARM UP ON WEDNESDAY.

MODELS ARE COMING TOGETHER ON MORE OF A CONSENSUS ON THE TIMING OF
THE NEXT SHORT WAVE WEDNESDAY NIGHT...WITH IT MOVING INTO EASTERN
KANSAS BY 12Z THURSDAY. SURFACE FRONT WILL BE MOVING INTO WESTERN
MISSOURI BY THIS TIME. MODELS SHOW DEEPER RH WITH THIS SYSTEM WILL
BE MOVING INTO THE UPPER MIDWEST...WITH NORTHERN MISSOURI SEEING
THIS BETTER MOISTURE...THEN TAPERING OFF AS YOU GO FURTHER SOUTH
INTO CENTRAL MISSOURI. THUS FEEL ANY ACCUMULATING PRECIPITATION WILL
BE MAINLY CONFINED TO AREAS ALONG AN NORTH OF 36 HIGHWAY...SO WILL
ONLY HAVE SLIGHT CHANCE POPS FURTHER SOUTH.

THIS SYSTEM WILL REMAIN PROGRESSIVE AND EXIT THE REGION BY THURSDAY
AFTERNOON. GOOD NEWS WITH THIS PATTERN...IS IT WILL NOT BE TAPPING
INTO ANY ARCTIC AIRMASS...SO NO SIGNIFICANT COLD OUTBREAK EXPECTED
WITH THIS NEXT WAVE.

PC

MEDIUM RANGE (FRIDAY-TUESDAY)...

NOT MUCH CHANGE TO GOING FORECAST DURING THE EXTENDED TIMEFRAME.
MAIN ISSUE SEEMS TO BE THE SLIGHT COOL DOWN HEADING INTO THE AREA BY
THE WEEKEND. DECENT CONSENSUS BETWEEN MODEL SOLNS IS PRESENT TO
START OFF THE PERIOD ON FRIDAY...AS THE STORM SYSTEM POSITIONED TO
AFFECT THE NORTHERN PORTION OF THE CWA ON THURSDAY WILL HAVE LIFTED
OFF TO THE NORTHEAST. INITIAL SETUP HAS A BROAD TROUGH OVER THE
MIDSECTION OF THE NATION. BY FRIDAY INTO SATURDAY...GFS AND ECMWF
BEGINS TO DIG A WAVE SOUTH THROUGH THE ROCKIES AND INTO THE BASE OF
THE BROAD TROUGH ACROSS TEXAS...LEADING TO COOLING TEMPERATURES
ACROSS THE CWA BY SATURDAY. THEN ANOTHER WAVE TAKES PRACTICALLY THE
SAME PATH SOUTH THROUGH THE ROCKIES AND INTO THE BASE OF THE TROUGH
ON SUNDAY INTO MONDAY...ALTHOUGH MODELS DIFFER ON THE EVOLUTION OF
THE BROAD TROUGH...IT WILL ALLOW FOR CONTINUING NORMAL OR NEAR
NORMAL CONDITIONS THROUGH THE END OF THE PERIOD. CONTINUED PREVIOUS
FORECASTS TREND AND KEPT DRY CONDITIONS THROUGH TUESDAY.

MRD

&&

.AVIATION...
FOR THE 00Z TAF VFR CONDITIONS WILL PREVAIL DURING THE ENTIRE
FORECAST PERIOD. BACK EDGE OF CLOUD COVER PUSHING EAST LEAVING CLEAR
SKIES UNTIL AFTER 08Z WHEN WARM ADVECTION HIGH CLOUDS WILL SPREAD
ACROSS ALL 3 SITES. SOUTHERLY WINDS WILL INCREASE TO DOUBLE DIGITS
BY VERY LATE MORNING. SHOULD SEE SOME GUSTINESS AT MCI AND STJ AS
NOSE OF LOW LEVEL JET INCHES EAST.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jan 8, 12:55 PM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CST TUE JAN 8 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1255 PM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BAND OF RAIN MIXING OVER TO SNOW...WILL CONTINUE TO TRACK FROM WEST
TO EAST ACROSS NORTHERN MISSOURI THIS AFTERNOON. THE LAST OF THE
PRECIPITATION SHOULD BE EXITING NORTHWEST MISSOURI BY 3PM...AND AREAS
EAST OF HIGHWAY 65 EARLY THIS EVENING. SURFACE TEMPERATURES WILL
REMAIN ABOVE FREEZING WHERE THE SNOW IS FALLING...BUT ACCUMULATIONS
OF A HALF INCH TO AN INCH OF WET SLUSHY SNOW WILL BE
POSSIBLE...MAINLY IN AREAS FROM JUST NORTH OF KANSAS CITY THROUGH ST
JOSEPH...NORTHEAST TOWARD KIRKSVILLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT STORM SYSTEM TO AFFECT THE AREA WILL APPROACH LATE WEDNESDAY
NIGHT...MOVING ACROSS MISSOURI ON THURSDAY. THIS SYSTEM WILL BRING
THE POSSIBILITY OF A RAIN SNOW MIX. THE BETTER CHANCE FOR
PRECIPITATION...INCLUDING THE POSSIBILITY OF LIGHT SNOW
ACCUMULATIONS...SHOULD BE FOCUSED ACROSS NORTHERN MISSOURI...NEAR THE
IOWA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cooper

When
January 8, 6:43 PM CST to 7:58 PM CST
Where
Cooper County, 3.56 mi SSW of Boonville Viertel Ar to 3.15 mi SSW of Boonville Viertel Ar
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.920, -92.695

The Petite Saline Creek near Boonville crested at 16.02 feet, or 0.02 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77419.